Alert archive / Texas / Tornado Warnings in 2019

Tornado Warning 41, NWS San Angelo, TX

May 18, 2019Callahan County, Texas

NWS San Angelo, TX issued this tornado warning at May 18, 2019, 8:52 AM CDT for Callahan County, Texas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2019, 8:52 AM CDT (13:52 UTC)
Expired
May 18, 2019, 9:15 AM CDT
In force
23 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Tornado
Observed
Hail
1.75 in

County Callahan County, TX

The radar

The Dyess AFB radar (KDYX), 45 km from the middle of the area, began a volume at 13:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 2:20 AM CDTTornado WatchSPC8 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 1.9 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2019-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2163 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2019-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 302 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2163 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
722 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
302 m²/s²
0-3 km storm-relative helicity
311 m²/s²
Significant tornado parameter
3.0
Supercell composite
16.5

Open this sounding in Storm Lab

The text

As transmitted.

945 
WFUS54 KSJT 181352
TORSJT
TXC059-181415-
/O.NEW.KSJT.TO.W.0041.190518T1352Z-190518T1415Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service San Angelo TX
852 AM CDT Sat May 18 2019

The National Weather Service in San Angelo has issued a

* Tornado Warning for...
  Southern Callahan County in west central Texas...

* Until 915 AM CDT.

* At 851 AM CDT, a confirmed tornado was located 7 miles southeast of
  Oplin, or 16 miles north of Coleman, moving northeast at 40 mph.

  HAZARD...Damaging tornado and golf ball size hail.

  SOURCE...Weather spotters confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* The tornado will be near...
  Rowden around 910 AM CDT
  Admiral by 915 AM CDT

Other locations impacted by this tornadic thunderstorm include
Admiral and Us-283 Near The Coleman-Callahan County Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3208 9932 3208 9953 3209 9959 3232 9957
      3231 9917
TIME...MOT...LOC 1351Z 210DEG 36KT 3206 9948 

TORNADO...OBSERVED
HAIL...1.75IN

$$

SK
1 follow-up statement
831 
WWUS54 KSJT 181410
SVSSJT

Severe Weather Statement
National Weather Service San Angelo TX
910 AM CDT Sat May 18 2019

TXC059-181420-
/O.EXP.KSJT.TO.W.0041.000000T0000Z-190518T1415Z/
Callahan TX-
910 AM CDT Sat May 18 2019

...THE TORNADO WARNING FOR SOUTHERN CALLAHAN COUNTY WILL EXPIRE AT
915 AM CDT...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.  However
small hail and gusty winds are still possible with this thunderstorm.

A Tornado Watch remains in effect until 500 PM CDT for west central 
Texas.


LAT...LON 3208 9932 3208 9953 3209 9959 3232 9957
      3231 9917
TIME...MOT...LOC 1410Z 210DEG 36KT 3222 9937 

$$

SK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at May 18, 3:41 AM CDT, 5 hours 11 minutes earlier.

Area forecast discussion, May 18, 3:41 AM CDT, 5 hours 11 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
341 AM CDT Sat May 18 2019

.SHORT TERM...
(Today and Tonight)

Somewhat disorganized clusters of thunderstorms are affecting
areas north of Interstate 10 early this morning. These storms,
with some embedded severe weather in the form of hail up to golf
ball size, and wind gusts of 60+ mph will continue moving east
across the rest of the area through the morning hours either as
these clusters, or as a merging segmented line of storms. Expect
the activity to move east and out of the area during the
afternoon hours. Skies should clear from west to east behind the
thunderstorms as well, allowing for some heating, with highs
getting into the mid to upper 80s. Tonight, we should see a break
from overnight low clouds, and lows will be somewhat cooler,
dropping into the mid 50s to near 60.

.LONG TERM...
(Sunday through next Friday)

Sunday is still expected to be quiet with dry in place in the
lower levels, and zonal flow aloft. The one concern for Sunday
will be warmer temperatures. Highs could be as hot as mid 90s,
which would be warmer than the area has seen in some time.

The next upper level system quickly moves into the Intermountain
West Sunday night into Monday, putting west Texas back under
active southwest flow. The upper level low is expected to move
from the Great Basin area Sunday night, east into Colorado by
Tuesday morning, then pivot, and move north through the middle of
the week.

Low level moisture will quickly return to the area Sunday night,
and we could even see some isolated to scattered showers and
storms as early as Sunday night, mainly west of a
Throckmorton/Abilene/San Angelo line. Better chances move into the
area Monday and Monday night as active southwest flow moves over
the area and height falls increase instability. The GFS and ECMWF
are in fairly good agreement with the timing of the main upper
level trough axis moving through the area Monday night into
Tuesdaymorning, resulting the best chance for widespread
thunderstorm coverage coming Monday night. Much like today, expect
thunderstorms to move out of the area during the day Tuesday.

Wednesday through the end of the week, models keep us under
southwest flow between ridging to the east, and western troughing.
Will keep slight chance PoPs in at times, mainly for western
areas, and temperatures will average near or slightly warmer than
normal for this time of the year.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 84  56  86  69 /  60   0   0  10
San Angelo 	 86  56  90  68 /  50   0   0  10
Junction 	 86  59  90  69 /  60   0   5  10
Brownwood 	 83  56  87  67 /  70   0   0  10
Sweetwater 	 83  56  86  68 /  40   0   0  20
Ozona      	 84  55  87  68 /  40   0   0  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

20
Hazardous weather outlook, May 18, 4:07 AM CDT, 4 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
407 AM CDT Sat May 18 2019

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-190915-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
407 AM CDT Sat May 18 2019

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms will affect areas mainly north of
Interstate 10 through early afternoon today. Large hail, damaging
wind gusts, isolated tornadoes, and locally heavy rainfall
leading to flash flooding will all be possible with these storms.
In addition, deadly cloud to ground lightning will be possible
with all these storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Strong to severe thunderstorms will be possible Monday afternoon
into Monday night. The main hazards will be large hail, damaging
winds, and deadly cloud to ground lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, May 18, 8:25 AM CDT, 27 minutes before
Special Weather Statement
National Weather Service San Angelo TX
825 AM CDT Sat May 18 2019

TXZ098-099-114-181430-
Haskell TX-Throckmorton TX-Shackelford TX-
825 AM CDT Sat May 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HASKELL...
SHACKELFORD AND SOUTHERN THROCKMORTON COUNTIES UNTIL 930 AM CDT...

At 824 AM CDT, Doppler radar was tracking a strong thunderstorm near
Nugent, or 15 miles west of Albany, moving northeast at 50 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Fort Griffin around 855 AM CDT.
  Woodson around 905 AM CDT.
  Elbert around 925 AM CDT.

Other locations impacted by this storm include Mccarty Lake, The
Intersection Of Us-183 And Us-283, Lusk, The Intersection Of Us-
380 And Highway 222, The Intersection Of Us-
283 And Ranch Road 209, Us-180 Near The Shackelford-
Stephens County Line and Big Country Baptist Assembly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 1000 AM CDT for west central
Texas.

LAT...LON 3320 9895 3296 9895 3295 9909 3261 9910
      3252 9961 3295 9960 3320 9932 3324 9896
TIME...MOT...LOC 1324Z 227DEG 45KT 3271 9955

sn
Local storm report, May 18, 8:35 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
835 AM CDT SAT MAY 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 AM     TORNADO          1 WNW BALLINGER         31.75N 99.97W
05/18/2019                   RUNNELS            TX   TRAINED SPOTTER

            DAMAGE WAS REPORTED TO A COUPLE OF HOMES, A
            HIGH SCHOOL, AND A WATER TOWER ON THE NORTH
            SIDE OF BALLINGER. CONSIDERABLE DAMAGE WAS
            REPORTED TO A BASEBALL STADIUM IN THAT AREA.

&&
Local storm report, May 18, 8:40 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
840 AM CDT SAT MAY 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 AM     TORNADO          1 NW BALLINGER          31.75N 99.97W
05/18/2019                   RUNNELS            TX   LAW ENFORCEMENT

            DAMAGE TRACK IN BALLINGER IS FROM THE
            COUNTRY CLUB TO THE HIGH SCHOOL. TREES WERE
            SNAPPED AND BLOWN DOWN, DAMAGE TO SOME
            HOMES, AND POWER LINES ARE DOWN, ON THE
            NORTH SIDE OF BALLINGER.

&&
Local storm report, May 18, 8:44 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
844 AM CDT SAT MAY 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 AM     TORNADO          SILVER VALLEY           31.96N 99.55W
05/18/2019                   COLEMAN            TX   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED A TORNADO ON THE
            GROUND.

&&
Local storm report, May 18, 8:51 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
851 AM CDT SAT MAY 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 AM     TORNADO          BALLINGER               31.74N 99.95W
05/18/2019                   RUNNELS            TX   LAW ENFORCEMENT

            ONE PERSON INJURIED AND TAKEN TO THE
            HOSPITAL.

&&
Local storm report, May 18, 8:52 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
852 AM CDT SAT MAY 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 AM     TORNADO          BALLINGER               31.74N 99.95W
05/18/2019                   RUNNELS            TX   LAW ENFORCEMENT

            FLOODING OF SOME HOMES HAS BEEN REPORTED IN
            BALLINGER.

&&

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:05 PM CDTTornado WarningSJTCrockett40 min
May 17, 7:42 PM CDTSevere Thunderstorm WarningSJTCrockett48 min
May 17, 8:24 PM CDTSevere Thunderstorm WarningSJTCrockett51 min
May 17, 9:11 PM CDTSpecial Weather StatementSJTCrockett49 min
May 17, 10:46 PM CDTSpecial Weather StatementSJTCrockett44 min
May 17, 11:08 PM CDTSevere Thunderstorm WarningSJTCrockett, Irion, Schleicher37 min
May 17, 11:40 PM CDTSevere Thunderstorm WarningSJTCrockett, Schleicher50 min
May 18, 12:29 AM CDTSevere Thunderstorm WarningSJTCrockett, Schleicher46 min
May 18, 12:46 AM CDTTornado WarningSJTSchleicher29 min
May 18, 1:09 AM CDTSevere Thunderstorm WarningSJTSchleicher66 min
May 18, 1:31 AM CDTSpecial Weather StatementSJTSterling44 min
May 18, 2:04 AM CDTSpecial Weather StatementSJTTom Green41 min
May 18, 2:10 AM CDTAreal Flood AdvisorySJTSchleicher, Tom Green50 min
May 18, 2:37 AM CDTSpecial Weather StatementSJTCoke, Sterling38 min
May 18, 3:23 AM CDTSpecial Weather StatementSJTCoke, Nolan52 min
May 18, 3:46 AM CDTAreal Flood AdvisorySJTIrion59 min
May 18, 3:57 AM CDTSevere Thunderstorm WarningSJTIrion48 min
May 18, 4:04 AM CDTSpecial Weather StatementSJTFisher, Nolan56 min
May 18, 4:49 AM CDTTornado WarningSJTIrion, Tom Green26 min
May 18, 5:00 AM CDTSpecial Weather StatementSJTTom Green60 min
May 18, 5:07 AM CDTSpecial Weather StatementSJTJones, Taylor53 min
May 18, 5:08 AM CDTTornado WarningSJTTom Green22 min
May 18, 5:15 AM CDTSevere Thunderstorm WarningSJTCoke, Runnels, Tom Green45 min
May 18, 5:21 AM CDTTornado WarningSJTTom Green24 min
May 18, 5:39 AM CDTTornado WarningSJTTom Green51 min
May 18, 5:40 AM CDTSevere Thunderstorm WarningSJTCallahan, Jones, Shackelford, Taylor65 min
May 18, 5:45 AM CDTTornado WarningSJTJones, Taylor45 min
May 18, 5:48 AM CDTSevere Thunderstorm WarningSJTFisher, Jones57 min
May 18, 5:58 AM CDTSevere Thunderstorm WarningSJTCoke, Runnels, Tom Green62 min
May 18, 6:08 AM CDTAreal Flood AdvisorySJTIrion, Runnels, Tom Green112 min
May 18, 6:15 AM CDTTornado WarningSJTJones, Shackelford30 min
May 18, 6:36 AM CDTSevere Thunderstorm WarningSJTCoke39 min
May 18, 6:38 AM CDTSpecial Weather StatementSJTJones67 min
May 18, 6:42 AM CDTSpecial Weather StatementSJTShackelford63 min
May 18, 6:42 AM CDTSevere Thunderstorm WarningSJTCoke, Concho, Runnels, Tom Green63 min
May 18, 6:44 AM CDTSpecial Weather StatementSJTHaskell31 min
May 18, 6:55 AM CDTSpecial Weather StatementSJTNolan, Sterling50 min
May 18, 6:55 AM CDTTornado WarningSJTConcho, Runnels35 min
May 18, 7:05 AM CDTSevere Thunderstorm WarningSJTShackelford, Throckmorton55 min
May 18, 7:06 AM CDTTornado Warning Tornado observedSJTRunnels24 min
May 18, 7:10 AM CDTSevere Thunderstorm WarningSJTIrion, Sterling, Tom Green65 min
May 18, 7:19 AM CDTTornado Warning Tornado observedConsiderable damage threatSJTRunnels41 min
May 18, 7:24 AM CDTSpecial Weather StatementSJTCoke51 min
May 18, 7:38 AM CDTSevere Thunderstorm WarningSJTColeman, Runnels67 min
May 18, 7:45 AM CDTSevere Thunderstorm WarningSJTCoke, Nolan, Runnels, Taylor45 min
May 18, 7:49 AM CDTTornado WarningSJTColeman, Runnels25 min
May 18, 7:57 AM CDTSpecial Weather StatementSJTShackelford, Throckmorton48 min
May 18, 8:09 AM CDTSevere Thunderstorm WarningSJTCallahan, Coleman, Runnels, Taylor51 min
May 18, 8:13 AM CDTSpecial Weather StatementSJTTom Green62 min
May 18, 8:25 AM CDTSpecial Weather StatementSJTShackelford, Throckmorton65 min
May 18, 8:25 AM CDTTornado WarningSJTColeman35 min
May 18, 8:33 AM CDTFlash Flood WarningSJTTom Green117 min
May 18, 8:34 AM CDTTornado Warning Tornado observedConsiderable damage threatSJTColeman26 min
May 18, 8:40 AM CDTFlash Flood WarningSJTRunnels3 hr
May 18, 8:55 AM CDTSpecial Weather StatementSJTRunnels50 min
May 18, 9:03 AM CDTSevere Thunderstorm WarningSJTCallahan, Coleman57 min
May 18, 9:19 AM CDTSpecial Weather StatementSJTConcho26 min
May 18, 9:24 AM CDTSevere Thunderstorm WarningSJTBrown66 min
May 18, 9:47 AM CDTFlash Flood WarningSJTBrown, Callahan, Coleman, Runnels3 hr
May 18, 9:55 AM CDTSpecial Weather StatementSJTConcho35 min
May 18, 9:57 AM CDTSevere Thunderstorm WarningSJTColeman48 min
May 18, 10:36 AM CDTSevere Thunderstorm WarningSJTColeman, Concho, McCulloch39 min
May 18, 11:10 AM CDTSpecial Weather StatementSJTMenard50 min
May 18, 11:18 AM CDTSevere Thunderstorm WarningSJTBrown, Coleman42 min
May 18, 11:36 AM CDTSevere Thunderstorm WarningSJTMcCulloch39 min
May 18, 11:44 AM CDTAreal Flood AdvisorySJTBrown, Coleman3 hr
May 18, 12:14 PM CDTSevere Thunderstorm WarningSJTMcCulloch, Mason, San Saba46 min
May 18, 12:33 PM CDTSevere Thunderstorm WarningSJTSan Saba42 min
May 18, 1:07 PM CDTSpecial Weather StatementSJTSan Saba38 min

Nearby

Tornado Warnings in Texas, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.